01-21-19 What is the role of increased NAC doses in patients with massive acetaminophen overdoses?

Toxicology Question of the Week

January 21, 2019

What is the role of increased NAC doses in patients with massive acetaminophen overdoses?

Thank you to the pharmacists that sent in this great question!

N-acetylcysteine (NAC) is a multi-purpose drug with multiple mechanisms of action. It works as a free-radical scavenger in acetaminophen induced liver failure (the acetaminophen parent compound is gone from the serum), as well as a glutathione replacement for detoxification from NAPQI, a toxic metabolite created by CYP enzymes in acute and acute-on-chronic overdoses. Glutathione is an antioxidant that comes from amino acids in the diet. It cannot be manufactured by the body. It is stored in the liver and detoxifies the body from both harmful drug metabolites and oxidative damage. However, glutathione storage is a saturable process and only a very finite and specific amount may be stored at one time. In acetaminophen overdose, if glutathione decreases below 30% of our baseline stores, there is none available to inactivate NAPQI and hepatocirrhosis may occur.

NAC is an effective and well tolerated antidote with few adverse effects or side effects even in very large doses. Gastrointestinal effects such as nausea and vomiting can occur in 20% of patients that take NAC by mouth, compared with only 7% of patients administered NAC IV. Anaphylactoid reactions have been reported in 2 to 18% of patients. This is the most serious potential effect but can be managed by slowing the rate of administration, epinephrine, antihistamines by mouth, and steroids if needed. Acetaminophen inhibits the release of histamine from mast cells. When a patient receives NAC without detectable serum acetaminophen concentrations, the risk of anaphylactoid reaction is higher.

Controversially, pediatric patients and obese patients may require different NAC dosing. NAC is typically mixed with D5W, acting as free water. There are many case reports of pediatric patients becoming hyponatremic and having secondary complications including seizures with adult dosing of NAC. NAC should be mixed with D5W per the appropriate fluid requirements for the patient's age and weight.  Obese patients have an increased risk for anaphylactoid reaction due to potentially large dosing of NAC. This is the reason dosing is typically capped on weight based dosing at a patient weight of 100kg. There is no strong evidence that increasing NAC concentrations are required or recommended for massive (>16gm) ingestions of acetaminophen.

There are other adjunctive methods of treatment that have been proven to effectively and safely treat massive acetaminophen ingestions. Hemodialysis will effectively remove acetaminophen (as well as NAC) from the blood. The EXTRIP (Extracorporeal Treatments in Poisoning Work Group) study on acetaminophen concludes with D level evidence the following for massive acetaminophen exposures:

  1. Extracorporeal removal is recommended when:
    1. The acetaminophen concentration is > 1000mg/L and the typical NAC dosing has not been administered.
    2. The patient demonstrates altered mental status, metabolic acidosis with an elevated lactate, and an acetaminophen concentration > 700mg/L and the typical NAC dosing has not been administered.
    3. The patient demonstrates altered mental status, metabolic acidosis with an elevated lactate, and acetaminophen concentration > 900mg/L even if typical NAC dosing has been administered.
  2. Extracorporeal removal is not recommended based on reported ingested dose alone, whether or not NAC has been administered.

This group of nephrologists and toxicologists recognize that massive ingestions of acetaminophen may not be adequately treated with typical NAC dosing, however, the only time this work group recommends increased dosing of NAC is when extracorporeal treatment is being administered concurrently as it also removes NAC from the blood.

The Tennessee Poison Center recommends IV NAC as first line therapy to treat acetaminophen overdose. We also recommend maintaining typical dosing of NAC in reported massive ingestions of acetaminophen unless serum levels and patient presentation suggest that adjunctive therapy such as extracorporeal treatment may be needed. We encourage calling the Tennessee Poison Center with all questions and concerns regarding acetaminophen ingestions. A toxicologist is always available to answer questions per the request.

References:

  1. Hendrickson RG, Howland M. Antidotes in Depth. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. eds. Goldfrank's Toxicologic Emergencies, 10e New York, NY: McGraw-Hill; 2015. http://accesspharmacy.mhmedical.com/content.aspx?bookid=1163§ionid=65086919. Accessed January 03, 2018.
  2. Gosselin S, Juurlink DN, Kielstein JT, Ghannoum M, Lavergne V, Nolin TD; EXTRIP workgroup. (2014) "Extracorporeal treatment for acetaminophen poisoning: Recommendations from the EXTRIP workgroup." Clinical toxicology. 52(8):856-67.

Prepared by:  Nena Bowman, PharmD, DABAT, Managing Director of the Tennessee Poison Center

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org